Wednesday, July 30, 2014
Inquirer Daily News

Consumer awareness of look-alike names is critical for drug safety

Coming up with a name for a new medication isn't as easy as one might think. Not only are drug makers looking for names that scream 'take me' and fix what ails you to consumers, the name also needs to stick in your doctor's mind. And with so many medicines already on the market, pharmaceutical manufacturers and the Food and Drug Administration go to great lengths to avoid names that look or sound like something that's already on the market. Despite such efforts and all the premarket testing that takes place, problems with look-alike/sound-alike (LASA) drug name confusion sometimes occurs unexpectedly.

Consumer awareness of look-alike names is critical for drug safety

By guest blogger Michael Cohen:

Coming up with a name for a new medication isn’t as easy as one might think. Not only are drug makers looking for names that scream ‘take me’ and fix what ails you to consumers, the name also needs to stick in your doctor’s mind.
 
And with so many medicines already on the market, pharmaceutical manufacturers and the Food and Drug Administration go to great lengths to avoid names that look or sound like something that’s already on the market. Despite such efforts and all the premarket testing that takes place, problems with look-alike/sound-alike (LASA) drug name confusion sometimes occurs unexpectedly.
 
In fact, it’s one of the most common forms of medication errors, with about 25 percent of submissions to our national Institute for Safe Medication Practices reporting program involving drug name confusion. So it’s important to keep this issue in mind when a pharmacist fills your prescription, especially if it was handwritten by your doctor.
 
Let me give you an example of a look-alike drug name using the GlaxoSmithKline diabetes drug Avandia, also known as rosiglitazone. In addition to all the concerns about the drug’s safety, patients who continue to take it should also be aware of a potentially dangerous look-alike name situation.


 
Typewritten, Avandia and the blood thinner Coumadin, look very different. But when handwritten, especially in cursive, the names can look remarkably alike (check out the actual prescription above).
 
Since most medicines with look-alike names are not used to treat the same condition, having your doctor list the reason for the medicine helps the pharmacist ensure the correct medicine is provided. So, if your doctor hands you a handwritten prescriptions, I suggest you ask your doctor to also write down the medicine’s purpose.
 
Electronic prescriptions that doctors enter into a computer produce legible prescriptions that are significantly less likely to be misread. But only about 20% of doctors send prescriptions to pharmacies using a computer. So called e-prescribing is so important that I believe it should be one of the most important considerations when selecting a physician.
 
You can help prevent errors: Make sure the pharmacist knows the reason you are taking a medicine. Inspect the medicine before you leave the pharmacy to be sure it looks as expected if you are refilling a prescription. Use Google images if the prescription is new. Talk to a pharmacist about the medicine when picking up a new prescription and read the drug information leaflet that comes with your medicine. Also, you can find a complete list of look-alike drug names on our website. It’s certainly not a bad idea to check it out when you or a family member are prescribed a new medicine.

For information on the Institute for Safe Medication Practices' consumer website go www.consumermedsafety.org
 
To check out more Check Up items go to www.philly.com/checkup.

About this blog

Check Up covers major health events in our region and offers everything from personal health advice to an expert look at health reform. Read about some of our bloggers here.

For Inquirer.com. Portions of this blog may also be found in the Inquirer's Sunday Health Section

Check Up
Latest Health Videos
Also on Philly.com:
Stay Connected